North Carolina, 2011Tornado and Damaging Wind in North Carolina, March 6, 2011
March 6, 2011 · NWS MHX · 2 events in 2 counties and zones
A strong cold front moved across eastern North Carolina during the evening of March 6th. A few thunderstorms developed along the front during the evening with a couple becoming severe with one producing damaging winds and another a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across eastern North Carolina during the evening of March 6th. A few thunderstorms developed along the front during the evening with a couple becoming severe with one producing damaging winds and another a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 6, 3:40 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 6, 3:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EST SUN MAR 6 2011
.SYNOPSIS...
COLD FRONT AND ASSOCIATED PRECIPITATION WILL PUSH OFFSHORE THIS
EVENING AND OVERNIGHT. HIGH PRESSURE BEGINS TO BUILD IN FROM THE
NORTHWEST MONDAY AND CONTINUES ACROSS THE AREA THROUGH MID WEEK. A
COLD FRONT WILL CROSS THE CAROLINAS THURSDAY. HIGH PRESSURE ACROSS
THE SOUTHERN PLAINS BUILDS EAST TOWARDS THE SOUTHEASTERN STATES
FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 320 PM SUNDAY...LATEST SURFACE ANALYSIS INDICATES THE COLD
FRONT ALIGNED NORTH TO SOUTH FROM CAPE FEAR TO THE PIEDMONT REGION
PUSHING EAST TOWARDS THE COAST WITH MODERATE TO HEAVY RAIN SHOWERS
OVER EASTERN NORTH CAROLINA. NEGATIVELY TILTED UPPER LEVEL TROUGH
JUST WEST OF THE APPALACHIANS THIS AFTERNOON AND EXPECTED TO CROSS
THROUGH THE SOUTHEASTERN STATES OVERNIGHT. RAIN WILL COME TO AN
ABRUPT END FROM WEST TO EAST THIS EVENING AS THE FRONT PUSHES
OFFSHORE. WINDS WILL VEER FROM SOUTH TO WEST AND NORTHWEST BY
SUNRISE MONDAY. CAA SURGE ON MONDAY WILL LEAD TO SOME GUSTY
NORTHWEST WINDS AND WITH DOWNSLOPING FLOW EXPECT TEMPS TO RANGE
IN THE MID 50S ACROSS THE REGION.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM SUNDAY...RELATIVELY QUIET PERIOD EXPECTED MONDAY
NIGHT THROUGH WEDNESDAY. WITH HIGH PRESSURE TO THE NORTH AND
LIGHT NORTHEAST WINDS...EXPECT COOLER THAN NORMAL TEMPS ESPECIALLY
MONDAY NIGHT AS LOWS DROP TO NEAR FREEZING OVER DEEP INLAND AREAS.
MAXES RISE TO THE UPPER 50S TUESDAY UNDER PTCLOUDY SKIES. RIDGE
MOVES OFFSHORE WITH A RETURN FLOW SETTING UP AHEAD OF NEXT COLD
FRONT DURING THE DAY ON WEDNESDAY. THIS BRINGS AN INCREASE IN
LOW-LEVEL MOISTURE AND THUS CLOUD COVER WITH MAXES INTO THE 60S
WEDNESDAY AFTERNOON. AS THE FRONT CREEPS CLOSER...HAVE A SMALL
POP IN BY LATE WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 310 PM SUNDAY...MAIN CHANCE OF PRECIPITATION IN THE EXTENDED
PERIOD WILL BE IN THE THURSDAY/THURSDAY NIGHT TIME FRAME. WARM
FRONT WILL LIFT NORTH OF THE AREA WEDS NIGHT PUTTING EASTERN NC IN
THE WARM SECTOR AHEAD OF ONCOMING COLD FRONT ON THURSDAY. LIKE
TODAY'S SYSTEM...GFS/ECMWF SHOWS RELATIVELY WEAK INSTABILITY BUT
DECENT SHEAR...SO ISOLATED STRONG TSTMS NOT OUT OF THE QUESTION.
HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR THURSDAY. AFTER A
WARM DAY THURSDAY WITH MAX TEMPS CLOSE TO 70...HIGH PRESSURE BUILDS
OVER THE REGION FRIDAY AND SATURDAY WITH TEMPS CLOSER TO SEASONAL
NORMALS WITH HIGHS IN THE UPPER 50S AND 60S AND MINS IN THE 30S.
ANOTHER COLD FRONT APPROACHES THE AREA BY LATE NEXT WEEKEND BUT
WILL NOT ADD POPS AT THIS TIME.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
/SHORT TERM TONIGHT AND MONDAY/...
AS OF 335 PM SUNDAY...MVFR/IFR CONDITIONS WILL IMPROVE TO VFR
QUICKLY FROM WEST TO EAST OVERNIGHT AS A COLD FRONT AND ASSOCIATED
RAINFALL PUSH EAST OF THE TAF SITES. SOUTHERLY WINDS WILL VEER
WEST AND NORTHWEST BY EARLY MORNING...ALSO DIMINISHING IN
GUSTINESS AND CLOUD COVER. HIGH PRESSURE BUILDS IN MONDAY SO
EXPECT MAINLY VFR AVIATION CONDITIONS.
/LONG TERM MONDAY NIGHT THROUGH FRIDAY/...
EXPECT MAINLY VFR CONDITIONS MONDAY NIGHT THRU WEDNESDAY ALTHOUGH
CANNOT RULE OUT THE USUAL LATE NIGHT/EARLY MORNING FOG AND STRATUS
ESPECIALLY WEDNESDAY AS LOW-LEVEL FLOW GRADUALLY BECOMES MORE
ONSHORE. WIDESPREAD LOW CEILINGS/VSBYS LIKELY THURSDAY INTO
THURSDAY NIGHT AS COLD FRONT BRINGS SHOWERS AND A FEW TSTMS.
IMPROVED CONDITIONS AGAIN FRIDAY WITH HIGH PRESSURE BUILDING INTO
THE REGION.
&&
.MARINE...
/SHORT TERM TONIGHT AND MONDAY/...
AS OF 340 PM SUNDAY...LATEST SURFACE AND BUOY OBSERVATIONS
INDICATE STRONG SMALL CRAFT ADVISORY CONDITIONS ACROSS THE SOUNDS
AND COASTAL WATERS...WITH DIAMOND SHOALS GUSTING NEAR 40 KNOTS
WITH SEAS 12-13 FT. SCA CONDITIONS WILL CONTINUE THROUGH LATE
EVENING UNTIL THE FRONT PUSHES WELL OFFSHORE AND WINDS VEER WEST
THEN NORTHWEST BEHIND THE FRONT BY EARLY MORNING. WINDS WILL
DIMINISH BEHIND THE FRONT OVERNIGHT AND TOMORROW BUT SEAS WILL
TAKE LONGER TO SUBSIDE...ESPECIALLY ACROSS THE NORTHERN AND
CENTRAL COASTAL WATERS. STRONG NORTHERLY PRESSURE GRADIENT SETS UP
MONDAY AFTERNOON OTHERWISE THE SOUNDS AND SOUTHERN COASTAL WATERS
WILL ALL FALL BELOW SCA CRITERIA IN WINDS AND SEAS.
/LONG TERM MONDAY NIGHT THROUGH FRIDAY/...
AS OF 310 PM SUNDAY...RELATIVELY BENIGN MARINE CONDITIONS EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT WITH LIGHT NE WINDS AND A
MOSTLY OFFSHORE WIND COMPONENT KEEPING SEAS IN CHECK. BY WEDS
NIGHT AND THURSDAY...1045 MB BUILDS DOWN THE EASTERN SEABOARD FROM
THE CANADIAN MARITIMES AS COLD FRONT ADVANCES FROM THE OHIO AND
TENNESSEE VALLEY. THIS WILL LEAD TO COMBINED LONG FETCH NE SWELL
AND WIND WAVE LEADING TO LIKELY SCA CONDITIONS FOR SEAS WEDS/WEDS
NIGHT AND FOR WINDS/SEAS THURSDAY INTO FRIDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR AMZ130.
SMALL CRAFT ADVISORY UNTIL 10 PM EST TUESDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR AMZ156-158.
&&
SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...CTC/DAG
MARINE...CTC/DAGHazardous weather outlook, Mar 6, 3:55 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EST SUN MAR 6 2011
NCZ029-044>047-079>081-090>095-098-103-104-070900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
355 AM EST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TODAY WITH
WIDESPREAD RAIN EXPECTED. RAIN MAY BE HEAVY AT TIMES. SCATTERED
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH AN
ISOLATED THREAT OF DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 6, 1:07 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
107 PM EST SUN MAR 6 2011
NCZ090>092-098-062015-
DUPLIN-LENOIR-JONES-ONSLOW-
INCLUDING THE CITIES OF...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...JACKSONVILLE
107 PM EST SUN MAR 6 2011
...HEAVY RAINFALL MOVING INTO EASTERN NORTH CAROLINA...
A LARGE AREA OF MODERATE TO HEAVY RAIN WILL AFFECT ONSLOW...DUPLIN...JONES
AND LENOIR COUNTIES THROUGH MID AFTERNOON. RAINFALL AMOUNTS OF UP
TO ONE INCH CAN BE EXPECTED. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS. WIND GUSTS TO 45 MPH MAY ACCOMPANY SOME OF
THE HEAVIER SHOWERS.
11
Special weather statement, Mar 6, 2:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 PM EST SUN MAR 6 2011
NCZ029-044-079-080-062115-
MARTIN-PITT-GREENE-BEAUFORT-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...SNOW HILL...HOOKERTON...WASHINGTON...RIVER ROAD
204 PM EST SUN MAR 6 2011
...HEAVY SHOWERS TO AFFECT THE COASTAL PLAINS...
A CLUSTER OF HEAVY SHOWERS WILL CONTINUE MOVING ACROSS MARTIN...PITT...GREENE
AND BEAUFORT COUNTIES THROUGH 4 PM THIS AFTERNOON. RAINFALL AMOUNTS
OF UP TO ONE INCH CAN BE EXPECTED. WIND GUSTS TO 40 MPH MAY ALSO
ACCOMPANY THE HEAVIER SHOWERS. MOTORISTS SHOULD USE CAUTION AND BE
ALERT FOR STANDING WATER ON ROADWAYS.
11
Special weather statement, Mar 6, 2:35 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EST SUN MAR 6 2011
NCZ081-093>095-104-062100-
MAINLAND HYDE-CRAVEN-PAMLICO-CARTERET-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT
235 PM EST SUN MAR 6 2011
...HEAVY RAIN TO AFFECT SOUTHERN COAST AND PAMLICO SOUND REGION...
BANDS OF MODERATE TO HEAVY SHOWERS WILL AFFECT CARTERET...CRAVEN
AND PAMLICO COUNTIES...AONG WITH OUTER BANKS AND MAINLAND HYDE
COUNTIES THROUGH 4 PM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE
INCH WILL BE POSSIBLE. THE HEAVIER SHOWERS WILL BE ACCOMPANIED BY
WIND GUSTS TO 40 MPH. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS THIS AFTERNOON.
11
Special weather statement, Mar 6, 3:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EST SUN MAR 6 2011
NCZ045>047-103-062200-
WASHINGTON-TYRRELL-MAINLAND DARE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
336 PM EST SUN MAR 6 2011
...HEAVY RAIN MOVING OVER THE NORTHERN OUTER BANKS REGION...
BANDS OF MODERATE TO HEAVY RAIN WILL MOVE OVER WASHINGTON...TYRRELL
AND MAINLAND AND OUTER BANKS DARE COUNTIES THROUGH 5 PM. LOCAL
RAINFALL AMOUNTS OF UP TO ONE INCH...ALONG WITH WIND GUSTS OF 40
TO 50 MPH CAN BE EXPECTED. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON AREA ROADWAYS.
11
Special weather statement, Mar 6, 5:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
533 PM EST SUN MAR 6 2011
NCZ090-062330-
DUPLIN-
533 PM EST SUN MAR 6 2011
...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 630 PM EST...
AT 532 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES
NORTHWEST OF WARSAW TO 16 MILES WEST OF WALLACE...OR FROM 12 MILES
SOUTHWEST OF MOUNT OLIVE TO 16 MILES WEST OF WALLACE...MOVING EAST AT
50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 540 PM EST...
WALLACE AT 550 PM EST..
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
8
Thunderstorm Wind, Duplin
- When
- March 6, 6:00 PM EST
- Where
- Duplin County, 1.33 mi WSW of Bowdens
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.060, -78.140
A micro-burst with winds estimated at 70 to 80 mph briefly did damage in Duplin County about 4 miles south of Faison. The winds did significant damage to an outbuilding and flipped a cargo trailer. A house also had some damage to its roof and garage door.
Tornado, Greene
- When
- March 6, 6:17 PM EST to 6:18 PM EST
- Where
- Greene County, 0.89 mi NE of Lindoll to 1.32 mi ENE of Lindoll
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 30 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.560, -77.810
A weak tornado with winds estimated at 70 mph briefly touched down south of Stantonsburg. The tornado blew the roof off an outbuilding just west of Highway 58. The tornado the crossed Highway 58 and did minor damage to a house before lifting.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Vermont, March 6 to 7, 20111 death · $420,000 · 25 events
- Flooding in New Jersey, March 6 to 17, 2011$11 million · 5 events
- Flooding in Virginia, March 6 to 7, 2011$145,000 · 51 events
- Ice Storm and Heavy Snow in New Hampshire, March 6 to 7, 2011$718,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, March 6, 20111 injured · $113,000 · EF0 · 7 events
- Winter Storm and Flood in New York, March 6 to 7, 2011$95,000 · 10 events
- Flash Flooding and Flooding in North Carolina, March 6 to 8, 2011$70,000 · 11 events
- Flooding in New Hampshire, March 6 to 14, 2011$56,000 · 6 events
- Heavy Snow in New York, March 6, 2011$30,000 · 2 events
- Ice Storm and Winter Storm in New York, March 6 to 7, 201122 events
- Flood in New York, March 6 to 8, 2011$25,000 · 1 event
- Damaging Winds in Virginia, March 6, 2011$15,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276764, 276763.